Glaucoma Risks for Women Taking Birth Control
- Created: November 26, 2013
- by: admin
Can birth control lead to blindness? New studies suggest that women taking oral contraceptives may have a higher chance of developing glaucoma. Learn More.
The discovery of estrogen receptors in the eye has long since been acknowledged. Now, there have been new studies determining whether birth control can increase a woman’s chance of having glaucoma.
According to the CDC, only 1.86% of people are at risk of getting glaucoma after 40 years of age, but this number doubles to about 4% for women taking birth control pills.
Glaucoma is an eye disease that slowly damages the optic nerve, leading to blindness. This condition is especially common in people over the age of 40 and in African American women. Unfortunately, there is no cure for glaucoma, only treatments to slow the disease.
Birth control pills have been shown to decrease levels of estrogen that is needed to protect women from getting glaucoma. A recent study conducted by clinical ophthalmology professor, Dr. Shan Lin, at the University of California, San Francisco, states that there is a possible relationship between eyesight and estrogen. Lin continues to say that the suppression of estrogen spikes contributed by birth control pills may cause damage to the retina.
Lin acknowledges that this study does not suggest that women should stop taking birth control pills because further research is still needed to be done. Those with a high risk of glaucoma should receive regular screenings by an eye doctor. Glaucoma tests are usually done as a part of the routine eye exam. They consist of a small puff of air blown into each eye to measure the pressure in the eyes.
Further research is still being conducted to determine if birth control pills are the actual cause of glaucoma or if it has more to do with the estrogen hormone.
Written by Katherine Chua